Alert archive / Nevada / Wind Advisories in 2020
Wind Advisory 10, NWS Reno, NV
NWS Reno, NV issued this wind advisory at May 29, 2020, 2:02 PM PDT for 5 counties in Nevada. It took effect at May 30, 2020, 8:00 AM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 29, 2020, 2:02 PM PDT (21:02 UTC)
- In effect from
- May 30, 2020, 8:00 AM PDT
- Expired
- May 30, 2020, 8:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Reno, NV
Counties Churchill County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 57 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3589 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
923 WWUS75 KREV 292102 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 202 PM PDT Fri May 29 2020 NVZ001-004-301300- /O.NEW.KREV.WI.Y.0010.200530T1500Z-200531T0300Z/ Mineral and Southern Lyon Counties- Western Nevada Basin and Range including Pyramid Lake- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 202 PM PDT Fri May 29 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM PDT SATURDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph expected. Hazardous boating conditions on Walker, Pyramid, Lahontan, and Rye Patch with waves up to 3 feet. * WHERE...Mineral and Southern Lyon Counties and Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 8 AM to 8 PM PDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will lead to large areas of blowing dust which may lower visibility to 1 mile or less along Interstate 80 and Highways 50 and 95.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, and trash cans before winds increase which could blow these items away. && $$ CAZ073-301300- /O.NEW.KREV.LW.Y.0036.200530T1500Z-200531T0300Z/ Mono County- Including the cities of Bridgeport, Coleville, Lee Vining, and Mammoth Lakes 202 PM PDT Fri May 29 2020 ...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM PDT SATURDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Topaz, Bridgeport, Mono, and Crowley. * WHEN...From 8 AM to 8 PM PDT Saturday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CAZ072-NVZ002-301300- /O.NEW.KREV.LW.Y.0036.200530T1500Z-200531T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 202 PM PDT Fri May 29 2020 ...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM PDT SATURDAY... * WHAT...Southwest winds 10 to 20 mph with gusts up to 35 mph expected. Waves 1 to 3 feet. * WHERE...Greater Lake Tahoe Area and Tahoe, Donner, Fallen Leaf, Prosser and Boca. * WHEN...From 8 AM to 8 PM PDT Saturday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ003-301300- /O.NEW.KREV.LW.Y.0036.200530T1500Z-200531T0300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 202 PM PDT Fri May 29 2020 ...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM PDT SATURDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Washoe. * WHEN...From 8 AM to 8 PM PDT Saturday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
1 follow-up statement
475 WWUS75 KREV 301046 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 346 AM PDT Sat May 30 2020 NVZ001-004-310300- /O.CON.KREV.WI.Y.0010.200530T1500Z-200531T0300Z/ Mineral and Southern Lyon Counties- Western Nevada Basin and Range including Pyramid Lake- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 346 AM PDT Sat May 30 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING... * CHANGES...Potential for stronger winds along Highway 95 south of Schurz. * WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph expected. Hazardous boating conditions on Walker, Pyramid, Lahontan, and Rye Patch with waves up to 3 feet. Winds along the Highway 95 corridor south of Schurz could gust 50 to 60 mph. * WHERE...Mineral and Southern Lyon Counties and Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 8 AM to 8 PM PDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Strong cross winds could result in travel restrictions for high- profile vehicles along Highway 95. * ADDITIONAL DETAILS...Winds will lead to large areas of blowing dust which may lower visibility to 1 mile or less along Interstate 80 and Highways 50 and 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, and trash cans before winds increase which could blow these items away. && $$ CAZ073-310300- /O.CON.KREV.LW.Y.0036.200530T1500Z-200531T0300Z/ Mono County- Including the cities of Bridgeport, Coleville, Lee Vining, and Mammoth Lakes 346 AM PDT Sat May 30 2020 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING... * CHANGES...None. * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Topaz, Bridgeport, Mono, and Crowley. * WHEN...From 8 AM to 8 PM PDT today. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CAZ072-NVZ002-310300- /O.CON.KREV.LW.Y.0036.200530T1500Z-200531T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 346 AM PDT Sat May 30 2020 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING... * CHANGES...None. * WHAT...Southwest winds 10 to 20 mph with gusts up to 35 mph expected. Waves 1 to 3 feet. * WHERE...Greater Lake Tahoe Area and Tahoe, Donner, Fallen Leaf, Prosser and Boca. * WHEN...From 8 AM to 8 PM PDT today. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ003-310300- /O.CON.KREV.LW.Y.0036.200530T1500Z-200531T0300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 346 AM PDT Sat May 30 2020 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING... * CHANGES...None. * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Washoe. * WHEN...From 8 AM to 8 PM PDT today. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at May 29, 1:57 PM PDT, 5 minutes earlier.
Area forecast discussion, May 29, 1:57 PM PDT, 5 minutes before
Area Forecast Discussion
National Weather Service Reno NV
157 PM PDT Fri May 29 2020
.SYNOPSIS...
Strong high pressure continues to bring very warm to hot
temperatures for the remainder of today. Chances for showers and
thunderstorms in eastern California and western Nevada develop later
this afternoon and increase early Saturday as low pressure moves
into northern California. Windy and much cooler conditions are
expected for Saturday with average temperatures and chances for
showers continuing into next week.
&&
.SHORT TERM...
Very little changes were made to the short term forecast this
afternoon. For the most part, everything looks to be on track. Hot
temperatures and isolated thunderstorms for the rest of this
afternoon/evening and then more thunderstorm activity early Saturday
with strong winds and cooler temperatures thanks to the presence of
a low pressure system moving into northern California.
On the drive into the office this morning, some altocumulus clouds
were visible suggesting the mid to upper-levels were beginning to
moisten up. As the morning progressed, thunderstorm activity for
this afternoon was questioned due to cloud cover continuing to
increase possibly reducing overall heating which could inhibit
thunderstorm development. But, taking a look at the current visible
satellite imagery over the region, there is a back edge to these
mid to upper-level cloud decks along the western slopes of the
Sierra. Therefore, some breaks in this cloud cover should take
place within the next hour or so. Not much on radar yet, but short
term models are showing convection to begin in the next few hours
along the eastern Sierra and into the Tahoe Basin. A few cells
are also possible to form around the Reno-Sparks and Carson City-
Minden areas during this time.
Here are the details regarding temperatures, showers and
thunderstorms, and winds for the rest of today into Saturday:
* TEMPERATURES: With the ridge axis over the Four Corners region,
very warm temperatures for eastern California and western Nevada
are currently being felt with highs expected to be in the low to
mid 80s for Sierra valleys and mid to upper 90s for western Great
Basin valleys. The incoming upper low for Saturday will cause a
huge temperature swing as compared to today's with highs 20-25
degrees colder. Highs rebound to near average on Sunday with mid
60s to lower 70s in Sierra valleys and mid 70s to lower 80s for
Basin valleys.
* SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON-EVENING: Later this
afternoon into the evening, cumulus buildups in the Sierra south
of I-80 and out into far western Nevada are expected to develop
into isolated-scattered showers with a few thunderstorms. Since
the best forcing with the aforementioned upper low arrives late
tonight and Saturday morning, convection later today will still be
largely dependent on instability from daytime heating and
convergence from zephyr flow off the Sierra.
Still, with rather classic inverted-V soundings and at least a few
hundred J/KG of CAPE likely (HREF progs, NAM/GFS soundings) near
the Sierra, thunderstorms could bring an enhanced threat for
outflow gusts up to 40-50 mph in addition to the standard brief
light-moderate rain and chance for cloud-to-ground lightning
strikes.
* RAIN WITH EMBEDDED THUNDERSTORMS LATE TONIGHT-SATURDAY: Forcing
with the negative-tilt upper low and an associated 100+knot jet
arrives in earnest by around daybreak Saturday for northern and
northeastern CA. This is expected to result in a blossoming of
showers and a few embedded thunderstorms in northeast CA Saturday
morning with a good chance at wetting rains from about I-80
northward. Meanwhile, western and northwestern NV will be on the
periphery of the best forcing so precipitation may be more of a
quick shot with considerably lower totals than farther west.
However, some mesoscale simulations from the HRRR continue to show
the possibility for thunderstorms (low confidence) in far western
NV Saturday morning which could amp up local rainfall totals quite
a bit. Even farther east into west- central NV, conditions look
mainly dry with wind being the main impact on Saturday.
* WINDS TODAY AND SATURDAY: Most areas will continue to see
unremarkable breezes today (outside of any thunderstorm outflows);
however, the Chalfant Valley in southeast Mono County and areas
east of Hwy 95 and south of Hwy 50 in the Basin look to see
considerably higher winds per MOS guidance and short-range model
guidance... with gusts 30-40 mph possible. For Saturday, we have
issued a Wind Advisory for Pershing, Churchill, and Mineral
counties along with Lake Wind Advisories for area lakes, including
Tahoe. Winds will pick up area-wide with widespread sustained
winds 15-25 mph with gusts 30-45 mph. Some guidance even shows the
possibility for winds 20-35 mph with gusts to around 50 mph east
of Highway 95 out in the Basin and Range. These winds would be
quite likely, if they develop, to pick up dust and spread it
northward across Hwy 50 and I-80 near/east of Hwy 95 Saturday
afternoon and evening.
-LaGuardia/Snyder
.LONG TERM...Next week...
As we begin the month of June (how crazy is that?), forecaster
confidence is increasing in a broad troughiness pattern setting up
for most of the west coast through next week. This translates to
around average low and high temperatures, breezy afternoon winds,
with chances for isolated to scattered rain showers and
afternoon/evening thunderstorms. No signals for any significant
storms or high pressure ridges forming over the region for next week.
-LaGuardia
&&
.AVIATION...
Expect isolated thunderstorms later this afternoon in the Sierra
with a 20-30% chance for a storm in the vicinity at KMMH, KTVL, and
KTRK. There will also be slight chances for thunderstorms for
portions of western Nevada and northeast California later this
afternoon, possibly impacting KRNO, KCXP, and KMEV. Showers and
thunderstorms are forecast to continue overnight into early Saturday
morning for the Tahoe Basin, northeast California, and portions of
western Nevada although there will be a lull for a time between
later this evening and early Saturday morning ahead of lifting from
an incoming upper low. Expect IFR/MVFR conditions at times and
possible strong outflow gusts, small hail, brief downpours, and
lightning are near any thunderstorms.
Winds become gusty this afternoon across Mineral County and far
southern Mono county with gusts up to 35 kts. Southwest winds on
Saturday are expected to be moderately strong across most of the
Sierra and western NV with gusts in the 25-40 kt range. Moderate
turbulence, especially if traveling over the Sierra, is anticipated
for much of Saturday afternoon. Winds look to ease by midnight
Sunday. JCM/LaGuardia
&&
.FIRE WEATHER...
Red Flag Warning across the eastern Sierra and western NV starts at
8 AM Saturday. No big change in the forecast reasoning with low
pressure moving through California tonight and Saturday. Winds
should increase rather quickly Saturday morning, perhaps sooner than
the official start time of the Red Flag Warning.
Thunderstorms this afternoon and this evening should remain confined
to the Sierra Front and west of Yerington to Pyramid Lake, including
the Tahoe Basin and Plumas NF. Storms should move quick enough to
limit rainfall raising the treat for a few lightning ignitions.
Gusty outflows are also possible if any stronger storms develop.
Showers and a few thunderstorms should re-fire after 3 am Saturday
when the low reaches the Sac Valley. Some decent potential for
wetting rains from Tahoe northward to Lassen Saturday morning.
* Red Flag Warning Details...
Southern Mono County...Breezy south to southwest winds (gusts near
30 mph) and low humidity today, may not let up much tonight as low
pressure approaches. Thunderstorm chances this far south look to be
only 5-10%. Winds will shift toward the southwest and west Saturday
with an uptick in humidity, peak gusts could reach 40-45 mph. Some
concern the stronger gusts may kick rather early tonight after 2am
or so.
The Sierra Front...A few thunderstorms this afternoon and again
Saturday morning followed by southwest to west winds with gusts 30-
45 mph the main concern. Humidity may rise above 30% during the day
Saturday with much cooler temperatures. Recent warm/dry weather,
threat for a few lightning ignitions, and strong winds are enough to
have a heightened awareness Saturday.
Pershing, Churchill and Mineral Counties...South winds will kick in
Saturday morning with 30-50 mph gusts and humidity below 20%.
Winds should decrease by Saturday evening along with rising
humidity. Brong
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 8 AM to 8 PM PDT Saturday NVZ423-429.
Wind Advisory from 8 AM to 8 PM PDT Saturday NVZ001-004.
Red Flag Warning from 8 AM to 8 PM PDT Saturday NVZ420.
Red Flag Warning from 8 AM to 8 PM PDT Saturday below 7000 feet
in NVZ421.
Lake Wind Advisory from 8 AM to 8 PM PDT Saturday NVZ002.
Lake Wind Advisory from 8 AM to 8 PM PDT Saturday for Washoe
Lake in NVZ003.
CA...Red Flag Warning from 8 AM to 8 PM PDT Saturday below 7000 feet
in CAZ274.
Lake Wind Advisory from 8 AM to 8 PM PDT Saturday CAZ073.
Lake Wind Advisory from 8 AM to 8 PM PDT Saturday CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:02 PM PDT | Lake Wind Advisory | REV | Douglas, Lyon, Storey, Washoe | 30 hr |
| May 29, 2:07 PM PDT | Red Flag Warning | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 30 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.